Catecholamine Mediated Myocarditis is by far the most serious and fatal of all the medical conditions incurred from Aerotoxic Syndrome: related Fume Events. Many in the initial stages of the organophosphate poisoning exposures will not see this symptom materialize until severe and excessive accumulative Fume Events have occurred. However, once the patient is in this stage, the condition is often chronic, it does not go away and becomes the main cause that ends the life for countless disabled and injured Aerotoxic Syndrome victims around the world. The Aerotoxic Syndrome diagnosis is still only accepted in parts of Europe. The blanket accepted USA diagnosis is called Organophosphate Poisoning of the Brain, Lung, Heart, Skin, and Eyes.
The highlights of some more noteworthy research studies which are available related to this condition are as follows.
Prognostic factors determining morbidity and mortality in organophosphate poisoning, Dr. Ayca Acikalin, Dr. Selcuk Matyar, Dr. Rana Disel, Dr. Emre Karakoc:
“These highly toxic compounds may cause mortal poisoning due to high toxicity when inhaled. Lipophilic properties of these compounds make them absorbable quickly via the skin. OPs cause cholinergic syndrome, which may result in death due to inhibition of the enzymes acetylcholinesterase (AChE) and butyrylcholinesterase (BuChE) or pseudocholinesterase (PChE)]. The mortality rate of OP poisoning remains as high as 10-20% despite widely available antidotes used in treatment. Fatalities are related to the cholinergic syndrome in acute phases and intermediate syndrome (IS) in late-onset cases.”
Features of myocardial injury in severe organophosphate poisoning, Dr. Yong Sung Cha, Dr. Jin Go, Dr. Hong Sup Kim, Dr. Sung Oh Hwang:
“Even though the most common complication is the respiratory failure, cardiac complications may also occur after OP poisoning. Generally, cardiac complications from OP are known by the three phases of a study by Ludomirsky et al. An initial intense sympathetic phase is followed by a second pro-longed parasympathetic phase that is usually accompanied by hypoxemia, often manifests as ST – T changes, and shows AV conduction disturbances which can degenerate to ventricular fibrillation (VF). The third phase of QT prolongation is followed by Torsade de Pointes (TdP) and VF. Cardiac complications, such as various arrhythmias, conduction disturbances, hypertension-hypotension, and myocardial damage, have been reported with OP poisoning.”
QT Prolongation as an Isolated Long-Term Cardiac Manifestation of Organophosphate Poisoning in Rats, Dr. Arthur Shiyovich, Dr. Sigal Elyagon, Dr. Ran Matot, Dr. Yoram Etzion:
“Cardiac evaluation included electrocardiography and echocardiography 2- and 6-week post-exposure, arrhythmia susceptibility. All poisoned animals displayed cholinergic symptoms. In group-I, all animals exposed to 1.4-LD50 (n = 3) had profound convulsions and died despite antidote treatment.”
Toxic myocarditis caused by acute organophosphate poisoning, Dr. Takashi Masuda, Dr. Kunihiko Tsutsumi, Dr. Yumiko Sawada, Dr. Sadahito Kuwao:
“An initial ECG showed complete atrioventricular block with premature ventricular contractions. Biopsied left ventricular myocardium showed severe hydropic swelling and nuclear pyknosis associated with interstitial edema which suggested a direct toxic action of organophosphate. The lesion was consistent with “toxic myocarditis”.
Chemical Hazards of the Workplace, Dr. Michael L. Fischman Toxicologist:
“When there is severe intoxication, an excess of acetylcholine causes paralysis. The most serious consequence is paralysis of the respiratory muscles. Effects on the central nervous system include confusion, slurred speech, convulsions, coma and loss of reflexes. The blood pressure may fall to low levels, and cardiac irregularities including complete heart block may occur. The IARC has determined that there is sufficient evidence of carcinogenicity from Beta-Naphthylamine organophosphate poisoning exposure, either alone or as an impurity in other substances. Because of it’s demonstrated high carcinogenicity in humans and animals, exposure by any route should be avoided.”
Dr. Robert J. Harrison Occupational Medicine Aerotoxic Specialist UCSF Medical Center:
“Patient overview: After multiple episodes of Aerotoxic Fume Event exposures combined with a reduced oxygen level pressure leak event. The patient was found to have elevated troponin levels and was ultimately diagnosed with myocarditis. The primary exposure associated with this diagnosis is “bleed air exposure.” Diagnosis is myocarditis and I agree with the findings of this report.”
Dr. Michel Mulder, Aviation Medical Aeromed:
“We have seen 6 prematurely deceased cockpits and cabin crew. All of them show the same damage to the heart: catecholamine-mediated myocarditis (taka tsubo) or an a-specific borderline lymphocytic myocarditis. Compared by the Dallas Criteria 2012/2013/2014 and updated again. (more than 14 lymphocytes per hpf without necrosis. It seems to cause a specific irregular altercation in the ECG ST segment.
Aerotoxic syndrome, an ongoing environmental forensics investigation, Dr. Jean‐Christophe Balouet and Dr. David Megson:
“too many staff have lost their jobs, and even more sadly, several have passed away. UK Coroner Payne recently issued a regulation to prevent further deaths following the death of Captain Richard Westgate, which was linked to OP poisoning. Two more post‐mortem cases (Bass, Brady) have since been identified with similar findings as a possible cause of death (Lymphocytic Myocarditis).”
Aircraft cabin air contamination and aerotoxic syndrome- a review of the evidence, Frank Cannon (Aviation Lawyer):“
There is significant experimental evidence that acute OP intoxication elicits a robust inflammatory response, and emerging evidence suggests that chronic repeated low-level OP exposure also upregulates inflammatory mediators”. Myocarditis, including lymphocytic myocarditis, and other serious inflammatory conditions, have been reported.”
A Review of Experimental Evidence Linking Neurotoxic Organophosphorus Compounds and Inflammation, Dr. Christopher N. Banks and Dr. Pamela J. Lein:
“Organophosphorus (OP) nerve agents and pesticides inhibit acetylcholinesterase (AChE), and this is thought to be a primary mechanism mediating the neurotoxicity of these compounds. Evidence suggests that chronic repeated low-level OP exposure upregulates inflammatory mediators. Inflammation has been detected in cardiac tissue following acute OP intoxication. An examination of hearts from 13 patients who died as a result of OP poisoning revealed myocarditis, pericarditis, and interstitial inflammation and edema. (Anand et al 2009) Myocarditis has been documented in other cases of acute OP intoxication. (Chharba et al 1970, Dalvi et al 1986) and appears to be a prominent symptom of OP poisoning with Pulmonary edema,”